A Patient with Neuropsychiatric Manifestations and Thyrotoxicosis in a background of Lithium Toxicity

Arambewela Mh
{"title":"A Patient with Neuropsychiatric Manifestations and Thyrotoxicosis in a background of Lithium Toxicity","authors":"Arambewela Mh","doi":"10.4172/2167-7948.1000186","DOIUrl":null,"url":null,"abstract":"Neuropsychiatric manifestations are well known to occur in thyrotoxicosis. In many cases, these manifestations occur in conjunction with the systemic features of the disease, but may be the presenting symptom in some patients. We report on an elderly gentleman with, neuropsychiatric manifestations and thyrotoxicosis in the background of lithium toxicity who presented as a diagnostic dilemma. Case report: A-70 year old man awaiting coronary artery bypass graft was detected to have thyrotoxicosis with FT4 of 2.7 ng/l(0.7-1.8) and TSH levels of 0.03 μIU/mL (0.4-4.3). A Tc 99 thyroid scan showed <1% iodine uptake suggestive of thyroiditis. He had no prior history of thyroid disorders, but has had a recent coronary angiogram. He was commenced on thioamides, lithium and small doses of prednisolone. One week after initiation of medication he presented with ataxia, dysarthria, choreiform movements and altered level of consciousness following a bout of diarrhea and vomiting and was found to have elevated levels of lithium 2.57 mmol/l(0.6-1.2) with serum creatinine of 219 µmol/l(80-120). In spite of adequate hydration, hemodialysis and normalization of lithium levels he did not show any clinical improvement. Blood and cerebrospinal fluid analysis for a possible infectious etiology were negative. This prompted an alternative diagnosis of Hashimoto’s encephalopathy (HE). Treatment with high doses of steroids led to a remarkable clinical resolution. HE also known as steroid responsive encephalopathy associated with autoimmune thyroiditis is an autoimmune thyroid disease with neuropsychiatric manifestations. Although almost all cases of HE have positive thyroid antibodies, these were repeatedly negative in our patient. This case posed a diagnostic challenge in differentiating between acute lithium toxicity and thyroiditis with encephalopathy. The dramatic response to high dose steroids in the presence of negative thyroid antibody highlights the possible rare existence of an antibody negative steroid responsive encephalopathy associated with thyroiditis.","PeriodicalId":91565,"journal":{"name":"Journal of thyroid disorders & therapy","volume":"4 1","pages":"1-3"},"PeriodicalIF":0.0000,"publicationDate":"2015-07-07","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://sci-hub-pdf.com/10.4172/2167-7948.1000186","citationCount":"1","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Journal of thyroid disorders & therapy","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.4172/2167-7948.1000186","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"","JCRName":"","Score":null,"Total":0}
引用次数: 1

Abstract

Neuropsychiatric manifestations are well known to occur in thyrotoxicosis. In many cases, these manifestations occur in conjunction with the systemic features of the disease, but may be the presenting symptom in some patients. We report on an elderly gentleman with, neuropsychiatric manifestations and thyrotoxicosis in the background of lithium toxicity who presented as a diagnostic dilemma. Case report: A-70 year old man awaiting coronary artery bypass graft was detected to have thyrotoxicosis with FT4 of 2.7 ng/l(0.7-1.8) and TSH levels of 0.03 μIU/mL (0.4-4.3). A Tc 99 thyroid scan showed <1% iodine uptake suggestive of thyroiditis. He had no prior history of thyroid disorders, but has had a recent coronary angiogram. He was commenced on thioamides, lithium and small doses of prednisolone. One week after initiation of medication he presented with ataxia, dysarthria, choreiform movements and altered level of consciousness following a bout of diarrhea and vomiting and was found to have elevated levels of lithium 2.57 mmol/l(0.6-1.2) with serum creatinine of 219 µmol/l(80-120). In spite of adequate hydration, hemodialysis and normalization of lithium levels he did not show any clinical improvement. Blood and cerebrospinal fluid analysis for a possible infectious etiology were negative. This prompted an alternative diagnosis of Hashimoto’s encephalopathy (HE). Treatment with high doses of steroids led to a remarkable clinical resolution. HE also known as steroid responsive encephalopathy associated with autoimmune thyroiditis is an autoimmune thyroid disease with neuropsychiatric manifestations. Although almost all cases of HE have positive thyroid antibodies, these were repeatedly negative in our patient. This case posed a diagnostic challenge in differentiating between acute lithium toxicity and thyroiditis with encephalopathy. The dramatic response to high dose steroids in the presence of negative thyroid antibody highlights the possible rare existence of an antibody negative steroid responsive encephalopathy associated with thyroiditis.
锂中毒背景下的神经精神表现和甲状腺毒症1例
神经精神表现是众所周知的发生在甲状腺毒症。在许多病例中,这些表现与疾病的全身特征同时发生,但也可能是某些患者的主要症状。我们报告了一位老年绅士,在锂中毒的背景下,神经精神表现和甲状腺毒症表现为诊断困境。病例报告:A-70岁男性,等待冠状动脉搭桥术,检出甲状腺毒症,FT4 2.7 ng/l(0.7 ~ 1.8), TSH 0.03 μIU/mL(0.4 ~ 4.3)。tc99甲状腺扫描显示碘摄取<1%提示甲状腺炎。他以前没有甲状腺疾病史,但最近做了冠状动脉造影。他开始使用硫胺、锂和小剂量强的松龙。开始用药一周后,患者出现运动失调、构音障碍、舞样运动和意识水平改变,伴有腹泻和呕吐,发现锂含量升高2.57 mmol/l(0.6-1.2),血清肌酐为219µmol/l(80-120)。尽管进行了充分的水化、血液透析和锂离子水平正常化,但他没有表现出任何临床改善。血液和脑脊液分析均为阴性。这促使另一种诊断为桥本脑病(HE)。高剂量类固醇治疗可显著改善临床症状。HE也称为类固醇反应性脑病伴自身免疫性甲状腺炎,是一种具有神经精神表现的自身免疫性甲状腺疾病。虽然几乎所有HE病例都有甲状腺抗体阳性,但在我们的患者中这些抗体反复阴性。本病例在鉴别急性锂中毒和甲状腺炎伴脑病方面提出了诊断挑战。在甲状腺抗体阴性的情况下,对高剂量类固醇的显著反应,表明可能存在罕见的与甲状腺炎相关的抗体阴性类固醇反应性脑病。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
自引率
0.00%
发文量
0
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书